Thunderstorm Wind, Scotland
- When
- June 3, 4:00 PM CST
- Where
- Scotland County, 1.74 mi SE of Sand Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -92.110
Trees were reported blown down.
In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe. The thunderstorms quickly moved northeast across southeast Iowa, west central, and northwest Illinois between 530 PM and 8 PM CDT. This line of storms produced 8 tornadoes, along with isolated pockets of higher end wind damage from estimated winds of 80 to 100 mph. A cluster of several tornadoes moved into the the southern portions of the Quad Cities IA/IL metro area, producing EF1 damage into Moline Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 1:21 PM CST, 2 hours 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 221 PM CDT Tue Jun 3 2025 .KEY MESSAGES... - Showers and thunderstorms will continue into tonight, while shifting eastward in time as a front moves through. Some of the storms could become severe through early to mid evening, especially near to south of I-80. Swaths of heavy rainfall of 1-2" are possible. The flooding threat should remain minimal, unless an urban area receives repetitive rounds of heavy rain. - Generally seasonal temps expected for most of the period into the weekend, with the next rain chances coming Thursday night/Friday and through the weekend (greatest late in the weekend) with plenty of dry hours. && .SHORT TERM /THROUGH TONIGHT/... Issued at 217 PM CDT Tue Jun 3 2025 First wave of storms has exited to our northeast and have become surface based producing damaging winds with an impressive DCAPE gradient into S WI and NC/NE IL. Attention is now focusing back to our southwest with the next wave and attendant convection progressing across KS into NW MO. This activity is expected to lift and develop further into our area ahead of a cold front currently sagging into central IA. The vertical wind fields are robust with deep layer shear of 40-50 kts and CAPE of 1000-2000 j/kg highest near to south/east of the Quad Cities to support a few severe storms with damaging winds the primary threat. Low/mid level lapse rates are somewhat marginal, but instability should continue to build with more cloud breaks/thinning. Last runs of HRRR and NAMNest and other CAMs support a line of storms evolving through the area 5-9 PM roughly that will contain a damaging wind threat especially from QC metro on south/east. A QLCS tornado threat cannot be ruled out with 0-3km shear of 40-45 kt, particularly with any NE moving mesovorts. In addition to the severe threat, heavy rain will be possible with PWAT's surging over 1.5 to near 2 inches. Storms may not last too long at any one place, but rates easily over 1" per hour could foster plenty of ponding/standing water in low lying or poorly drained areas and greatly reduced visibility. Flash flooding would appear to be low, with the greatest concern being for urban areas should any redevelopment or repetitive storms occur. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 217 PM CDT Tue Jun 3 2025 Rain chances will linger Wednesday morning south/east of the Quad Cities near the 925-850 hPa boundaries. Elsewhere, the concern will be post-frontal mix down of wild fire smoke that may allow for a better chance at the smoke to reach the surface late tonight and Wednesday owing to reductions in visibility potentially and air quality. On that note the Iowa DNR has hoisted an Air Quality Alert through 6 AM Thursday for all of Iowa. Last few runs of the HRRR near surface smoke plots indicate best chances for higher concentrations of smoke reaching the surface will be roughly along and north of a line from Fairfield, Iowa to Sterling/Rock Falls, Illinois. Otherwise, drier and cooler conditions are on tap by Wednesday night into Thursday as weak high pressure builds in. The pattern looks to remain active into the weekend. Initially, the flow will remain semi-zonal to WSW and will shuttle in another trough for Friday. NBM and 00z LREF probabilities for measurable rain late Thursday into Friday are highest south of I-80 (40-50%). With Gulf moisture remaining well to our south, rainfall doesn't look to be all that much. We keep some small PoPs through the weekend, but the better chances appear to be late in the weekend as the pattern transitions to a Great Lakes low and northwest flow aloft. Overall, temperatures look to be seasonal throughout the late week and weekend. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1150 AM CDT Tue Jun 3 2025 First wave of shra/tsra now shifting east of the Mississippi River, with some lingering showers and areas of light rain in the wake in predominantly VFR with some MVFR CIGs through mid afternoon along with gusty southerly winds. Another round of shra/tsra will be moving through 21z-01z with some bouts of MVFR CIGs and periods of MVFR to IFR visibility along with a chance for a brief LIFR period of visibility in the strongest activity. Gusty winds will also be possible with potential to see 40-50 kt gusts possible near BRL and perhaps MLI. There will be a frontal passage/wind shift to th127e west this evening, with moisture convergence supporting low MVFR CIGs and possibly even some IFR CIGs later tonight into Wednesday morning. Lighter rain could linger in spots into Wednesday morning especially at the river sites. There is also the potential for post-frontal wildfire smoke mixing down to the surface and producing MVFR visibility restrictions late tonight and Wednesday morning, especially at CID and DBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...McClure LONG TERM...McClure AVIATION...McClure
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 446 AM CDT Tue Jun 3 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 446 AM CDT Tue Jun 3 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Occasional rounds of showers and thunderstorms are likely today and tonight. The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe storms generally south of Interstate 80. There is a Marginal Risk (level 1 of 5) across the rest of the Outlook Area. The main threat will be damaging winds, with an isolated tornado a secondary concern. An increasingly humid air mass will support heavy rainfall amounts of 1 to 2 inches, and isolated higher amounts are possible. This may produce some urban and small stream flooding, as well as ponding water in low-lying areas. The pattern remains active for late in the week with a chance for sporadic showers and thunderstorms from Thursday afternoon into Friday. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, especially south of Interstate 80. 12
Special Weather Statement
National Weather Service Quad Cities IA/IL
1147 AM CDT Tue Jun 3 2025
IAZ054-066-ILZ001-002-007-009-031730-
Whiteside IL-Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-
Jackson IA-
1147 AM CDT Tue Jun 3 2025
...Strong thunderstorms will impact portions of northern Whiteside,
Carroll, Jo Daviess, Stephenson, northeastern Clinton and
southeastern Jackson Counties through 1230 PM CDT...
At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Council Hill to near Fulton. Movement was
east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Strong thunderstorms will be near...
Savanna, Elizabeth, Woodbine, Scales Mound, Massbach, Schapville,
and Argo Fay around 1150 AM CDT.
Mount Carroll, Stockton, Fairhaven, Chadwick, and Apple River
around 1155 AM CDT.
Lanark, Warren, and Coleta around 1200 PM CDT.
Milledgeville, Pearl City, and Nora around 1205 PM CDT.
Other locations in the path of these storms include Lena, Shannon,
Freeport, Winslow and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
4193 8963 4183 8963 4179 9013 4251 9038
TIME...MOT...LOC 1646Z 258DEG 42KT 4248 9031 4188 9009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTSThe Quad Cities radar (KDVN), 194 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252500.